I’m writing this down because I was going through this, it really helped to read about what other’s were going through. I read many posts on Lexapro Withdrawal, hoping to find something to help. What I didn’t realize was the thing that helped me the most was to know that I wasn’t alone. So I’m sending this blog into the Universe. Maybe no one will read it. But if just one person does, maybe I’ve helped a little bit.
I will say this: you are not alone. I am still going through this and I have to hope that it gets better. “Stay strong,” every day I tell myself. You must stay strong too.
Before I jump into day 1, let me give you some background. When I was 20 years old (and a very sheltered, impressionable 20 year-old) I struggled with many life choices. My major in college wasn’t right. I wasn’t happy with my chosen friends. I wasn’t happy with my chosen school. I felt stuck and unsure how to move forward.
My family doctor – just a PCP/GP – decided that because I was so unhappy maybe an antidepressant would help.
Of course I didn’t question. I wanted to be happy, and he said these pills would make me so. So in 2000, I took Celexa and thought maybe this little pill would solve all of my problems, like a little flashlight showing me my path in the darkness.
Oh, Little Girl. How I could hold you hand and tell you to have strength. How I would say to forget the pills and go search things out on your own. I never should have taken those pills.
But take them I did. And after 6 months switched to Lexapro, the newer, fancier version of Celexa. I had just turned 21.
Now I am 36.
For several periods over the years I would attempt to stop taking the pills, thinking that they were unnecessary. But no doctor had ever warned me that you just cannot stop taking them. After taking the drugs so long, I would start getting dizzy and have “brain zaps”… and these would begin at noon if I had missed taking my morning pill. I could not even go 4 hours without the drug.
Because every time I tried to stop, I would get these terrible withdrawal symptoms, I just continued on taking them. It was easier and they weren’t hurting me, I figured. Maybe I really did need them. And with my insurance, they were free. So I continued.
Fast forward to 36. I am now married and my husband and I would like to start having children. Although there is a “very low risk,” I was told, I still did not want to be on any drugs that could potentially – however minutely- harm my baby. So I had to come off.
I had read (or heard?) that you should wean yourself off the drug. For one week I alternated 10mg and 5mg. Then I dropped down to 5mg for a week. For another week, I alternated between 5mg and 0 mg. I have to say I experienced no symptoms during this period. I wasn’t told how to wean, but the Internet said I should. No doctor ever told me. I didn’t know how fast to wean or how slow. But we wanted a baby and I wasn’t getting any younger. Perhaps I should’ve weaned more slowly. But I have read that sometimes it doesn’t matter how slowly you wean yourself off the drugs. You have to go through the withdrawal anyway.
Thus begins Day 1. (Past tense. I didn’t know I would start a blog when I began this process).
Day 1 is a Tuesday. If I was still weaning, I should have taken 5mg, but I don’t. I’m confident I will be fine. And fine I am. Day 1 passes with no symptoms whatsoever. I congratulate myself on my determined weaning plan.